Pharmaceutification

Standard

Over the last month I’ve been suffering from symptoms that have had new, usually very long, names; and I’ve been given drugs with new, even longer names to tackle them.

It feels like the pharmaceutification of my body – a new, long name of my own.

 

The problem is that new side-effects and symptoms keep popping up as apparently discrete events – without neither rhyme, reason nor apparent pattern.

I complain about them.

Then report them.

Then the poor health care professional faced with the spaghetti-junction of a post-chemotherapy case, deals with them one-by-one, as only they can.

So far I’ve been prescribed:

metoclopramide – for the nausea that was besetting me for several hours each day – like a bad hangover or seasickness;

prochlorperazine – for the debilitating vertigo which, at its worst, was pulling me so powerfully to the floor that I actually got a bump to the head as I lay down on the kitchen laminate;

omeprazole – for the intestinal cramps which hit me half an hour after food and bent me double, again, (my new party trick), on the floor;

and

gabapentin – for the swelling pins and needles in my hands, which is a familiar symptom to me, but, of late, has been painfully bad at night.

 

Then two days ago, my youngest son fell ill during the night. Cleaning up his sick and washing the vomity bedsheets, cushion covers and clothes predictably saw me hit by a feeling of grim sickness myself.

I took him to the GP worried about his ongoing fever, but the doctor took one look at my grey pallor and started examining me instead. Unusually low blood pressure and the beginnings of a throat infection apparently – so he was minded to prescribe me some penicillin in addition to the co-trimoxazole that I’m already on.

Add in the anticlovir anti-virals that I’m still taking post treatment.

And the daily Vitamin D tablets.

And the regular paracetamols to tackle these ongoing headaches.

And this isn’t where the healthcare stops.

Immediately post-Lemtrada, I was told that I might suffering from “neutropenia” because the treatment had apparently not only wiped out my lymphocytes (as intended), but had also taken out my neutrophils (not intended). So, with some parental help, I was told to rush another “urgent” blood test to Bristol…

which showed a concerning drop in my red blood cell count….

so I did another “urgent” blood test….

which suggested that things were not in fact that urgent – but just needed some ongoing review.

For what it’s worth, my last “urgent” blood test yesterday showed that my lymphocytes were still ~zero – but that nothing new was being flagged…..

apart from my “serum creatine” score, which was 550 (against a normal, maximum of 320). This the doctor simply could not explain.

Oh… did I mention the zopliclone to help me sleep?

Or the optional extras of tolterodine?

 

I have been trying to get out the house – but have been struggling to do so.

I walked around the park.

Last weekend, I “rode” (or “wobbled”) my bike down a cycle path, but my body was too used to being in bed and I somehow managed to pull a calf muscle as I sought to register a walking pace. It was still painful the next day. So I took a couple of ibuprofen.

Take that, body, and add those to the mix.

The problem is that the side-effects of Lemtrada cover pretty much every medical symptom that you could imagine. And several that you probably can’t.

But, of all the symptoms listed above, almost all are actually listed side-effects of paracetmol. And metoclopramide. And prochlorperazine. Gabapentin and Ibuprofen too: as a result, all these drugs, however well intended, feel as though they making things even more messy.

Maybe the doctors should just be looking me in the eyes and telling me to toughen up – but it would take a brave health care practitioner to do that. For them, prescribing another box of pills is probably the safe option, and is unlikely to ever be described as being negligent….. So maybe I should just be toughening up all by myself?: As this MS condition goes on, I realise more and more that its treatment has to be self-managed to some degree.  Each consultation with a doctor becomes an act of drama with two participants -it is not just a one-way discussion with a professional as no one can know “your MS” better than you.

Right now, I want to get these drugs out of my system, get back to work…. and get back on my bike.

.

 

Advertisements